Oklahoma, 2020

Drought in Oklahoma, November 1 to 24, 2020

November 1 to 24, 2020 · NWS AMA · 1 event in 1 county or zone

Extreme to exceptional drought conditions continued, especially in the southwest Texas Panhandle and western Oklahoma Panhandle. Severe drought was prominent in the south to southeastern Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Extreme to exceptional drought conditions continued, especially in the southwest Texas Panhandle and western Oklahoma Panhandle. Severe drought was prominent in the south to southeastern Texas Panhandle. During the month of November, little rain occurred, but one rain event was able to improve conditions in the northeastern combined Panhandles, primarily in Beaver County Oklahoma. Winter wheat got a decent start with the late October snow. However, dry conditions through November quickly made for poor to good conditions with dryland crops struggling the most. Ranchers continue to bring in supplemental feed due to poor range lands with very little grass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Oct 31, 11:40 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1240 AM CDT Sun Nov 1 2020

.AVIATION...
For the 06Z TAFs, VFR conditions are expected to continue at KGUY,
KDHT, and KAMA through late Sunday evening.

02

&&

.PREV DISCUSSION... /Issued 622 PM CDT Sat Oct 31 2020/

AVIATION...

For the 00Z TAFs:

VFR conditions are expected at the terminals throughout the valid
TAF period.

A weak cold front has brought northerly winds to the area. The
wind speeds will eventually go light and variable tonight, and go
"around the dial" so to speak. By the afternoon, a breezy
south/southwesterly wind will develop around 10-15 knots with
occassional gusts around 20 knots. Otherwise, mostly sunny skies
are expected.

Guerrero

PREV DISCUSSION... /Issued 105 PM CDT Sat Oct 31 2020/

DISCUSSION...
Current vapor satellite imagery depicts an upper level shortwave
trough moving across the Northern Plains as of this writing. The
base of the trough is just north of the FA with mostly zonal flow
aloft. An associated weak surface front is currently moving through
the northern FA per observations. Winds are only picking up to
around 10 to 15 mph behind this front with slightly higher gust.
Still expecting warm temperatures today but tomorrow will be
different with daytime highs in the 60s.

Also, there is currently upper level ridge downstream over the
Pacific Coast of Canada with a split flow trough just off the
southern coast of California. High pressure is progged to build over
Texas Monday and Tuesday allowing temperatures to warm into the 70s
again. Then the shortwave trough off the south coast of California
will move up over the Four Corners Region late Tuesday bringing
southwest flow aloft Tuesday night. Through the rest of the week
this shortwave trough will move across the area but will be weak and
not really impact the Panhandles other than keeping daytime highs
from going above the 70s. Temperatures Tuesday onward are progged to
be mostly in the 40s for overnight lows and 70s for the daytime
highs, with no chance for precipitation.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Oct 31, 12:15 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
115 PM CDT Sat Oct 31 2020

OKZ001>003-TXZ001>020-317-010615-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
115 PM CDT Sat Oct 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Beaver

When
November 1, 12:00 AM CST to November 24, 12:01 AM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Most of Beaver County remained in moderate drought with an isolated area of severe drought (D2) in the central part of the county going into the month of November. On November 24th a line of thunderstorms moved through the area bringing the monthly precipiation total to one half an inch to an inch across the county. This allowed for conditions to improve to a status of abnormally dry for the whole county. There still remains a 4 to 6 inch deficit in precipitation year to date.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928685.